Alert archive / Colorado / Freeze Warnings in 2019
Freeze Warning 3, NWS Pueblo, CO
NWS Pueblo, CO issued this freeze warning at Sep 21, 2019, 2:57 PM MDT for 5 counties in Colorado. It took effect at Sep 22, 2019, 4:00 AM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2019, 2:57 PM MDT (20:57 UTC)
- In effect from
- Sep 22, 2019, 4:00 AM MDT
- Expired
- Sep 22, 2019, 8:00 AM MDT
- In force
- 4 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2482 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806 WWUS75 KPUB 212057 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 257 PM MDT Sat Sep 21 2019 COZ069>071-220500- /O.UPG.KPUB.FZ.A.0003.190922T1000Z-190922T1400Z/ /O.NEW.KPUB.FZ.W.0003.190922T1000Z-190922T1400Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 257 PM MDT Sat Sep 21 2019 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM MDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...The San Luis Valley * WHEN...From 4 AM to 8 AM MDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
3 follow-up statements
826 WWUS75 KPUB 220300 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 900 PM MDT Sat Sep 21 2019 COZ069>071-221200- /O.CON.KPUB.FZ.W.0003.190922T1000Z-190922T1400Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 900 PM MDT Sat Sep 21 2019 ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 8 AM MDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...The San Luis Valley. * WHEN...From 4 AM to 8 AM MDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
374 WWUS75 KPUB 220940 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 340 AM MDT Sun Sep 22 2019 COZ069>071-221400- /O.CON.KPUB.FZ.W.0003.190922T1000Z-190922T1400Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 340 AM MDT Sun Sep 22 2019 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Southern San Luis Valley, Alamosa Vicinity/Central San Luis Valley Below 8500 Feet and Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet Counties. * WHEN...Until 8 AM MDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
085 WWUS75 KPUB 221342 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 742 AM MDT Sun Sep 22 2019 COZ069>071-221445- /O.EXP.KPUB.FZ.W.0003.000000T0000Z-190922T1400Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 742 AM MDT Sun Sep 22 2019 ...FREEZE WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING... Temperatures at 7:00 AM were rising into the lower 30s across the San Luis Valley. Temperatures in the Valley earlier this morning fell into the upper 20s across several areas of the valley, including 27 at Alamosa and 29 at Center. $$ Hodanish
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Sep 21, 11:02 AM MDT, 3 hours 55 minutes earlier.
Area forecast discussion, Sep 21, 11:02 AM MDT, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1102 AM MDT Sat Sep 21 2019 .UPDATE... Issued at 1042 AM MDT Sat Sep 21 2019 Alamosa was almost at Red Flag Warning criteria at 1030 MDT this morning, therefore critical fire weather conditions will be likely during the afternoon hours. && .SHORT TERM...(Today and tonight) Issued at 344 AM MDT Sat Sep 21 2019 Currently... Upper air and GOES water vapor imagery analysis indicates yesterday's shortwave trough ejecting northeast away from northern Colorado into the northern Great Plains while another, weaker trough pivots southeast into the Great Basin. Flow over Colorado remains modest southwesterly, while TPW across the state has dipped to below normal levels for all but the far southeast plains. This has left clear skies across most of southern COlorado with no precipitation. Yesterday's wave has sent a weak cold front traveling south down the eastern Colorado plains, currently near HWY 50. Today... In the upper levels, the second trough will continue to swing across the Great Basin today, its axis over western Colorado by 00Z, and over eastern Colorado by 12Z tomorrow morning. This will result in fairly potent mid-level southwesterly flow through the day, becoming northwesterly behind the trough axis late tonight. The atmosphere over Colorado will remain quite dry today, with near or below normal TPW. At the surface, the cold front this morning will continue south down the eastern plains, with winds turning northerly and then easterly in its wake. The atmosphere will mix from west to east today across the forecast area, with dry air and gusty southwest winds at the surface spreading across all of the high terrain and much of the eastern plains. Given all of these conditions, no precipitation is expected across the forecast area today and early this evening. There is only an isolated chance of a shower or storm over the far eastern plains within easterly upslope flow, lee trough convergence, and where moisture may be holding on. The main concern today will be the potential for critical fire weather conditions developing this afternoon, mainly across the San Luis Valley, eastern mountain valleys and the southern I-25 corridor. Deep vertical mixing will lead to RH near or below 15%, and and gusty winds. With 700 mb winds of only 20-25 knots, and hi- res model guidance indicating similar wind gusts reaching the surface, winds should only be marginally critical. Therefore, at least spotty critical fire weather conditions are likely. Given the marginal expectation of this event in terms of wind speed, and recent rainfall in those areas, have decided not to go with fire weather highlights. However, care should be taken regarding fire activities in those areas. Elsewhere, RHs will dip to critical levels, but wind gusts will be even weaker. High temperatures today will be slightly cooler behind the cold front, reaching the mid 80s across the plains, mid 70s in Colorado Springs, and upper 60s to 70s in the high valleys. Tonight... As the trough axis swings across the area, another cold front will sink south across the plains in the 00z-09z timeframe. Models indicate moistening behind the front, and the development of showers and weak storms. Precipitation should remain confined to the Palmer Divide and plains north of HWY 50. North winds will strengthen behind the front, gusting to 30 mph across much of the I-25 corridor and eastern plains during the overnight hours. Temperatures over the San Luis Valley are expected to drop below freezing for several hours late tonight into the early morning. Model soundings indicate a decoupling boundary layer and calm surface winds, with MOS guidance consistent around 28 degrees for Alamosa. Therefore, issued a Freeze Watch for the San Luis Valley from late tonight through early Sunday morning. Necessary precautions should be taken. Temperatures across the plains will fall to around 50, with values closer to the mid 40s in Colorado Springs. .LONG TERM...(Sunday through Friday) Issued at 344 AM MDT Sat Sep 21 2019 Mainly dry and unseasonably warm weather will occur over the region during this long term forecast period. The best chance of seeing any precip will be Thursday evening through Friday morning as a trough lifts southern Colorado. The coolest day region-wide will be Sunday, when 79s to around 80F will dominate across the plains and 60s and 70s in the valleys. Otherwise expect temps in the mid 70s to upper 80s across the plains with 70s in the valleys. I did not see any critical fire weather days in the extended as the combo of widespread areas of Low RH and high gusty did not appear likely. However the continuing ongoing above seasonal temperatures and lack of precip will continue to allow fuels to dry out. Sunday... This should be the coolest day as trough will have moved through and cooler air will advect into the region. Monday through Wednesday... Closed low is expected to remain too far to our southwest to bring us any sensible weather. Cant rule out a isolated shower along the southern border, however area will be predominantly dry and very warm. Thursday and Friday... Closed will will lift northeast and fill as it moves northeast over southern Colorado. Best chance of seeing some showers will be from Thursday afternoon into Friday morning. Next weekend... Dry and warm. May start to get breezy across region as deep trough along Pacific coast moves ever so slowly towards region. \/Hodanish && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1057 AM MDT Sat Sep 21 2019 KALS: Gusty winds are expected over KALS throughout the afternoon hours, otherwise VFR conditions are expected throughout the forecast period. KCOS and KPUB: VFR conditions and diurnal flow is expected over KCOS and KPUB during the afternoon and evening hours today. KPUB may see some gusty winds in the early afternoon, but there is low confidence that the southwesterly winds will make it over KPUB. During the overnight hours, a cold front will develop over KCOS and KPUB bringing strong northerly winds as the front passes. Vicinity showers are expected over KCOS during the frontal passage as well. VFR conditions are expected during the overnight hours, but there is a low chance that KCOS experiences a shower that lowers visibilities. && .PUB WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late tonight through Sunday morning for COZ069>071. Red Flag Warning until 8 PM MDT this evening for COZ224. && UPDATE...SKELLY SHORT TERM...LINE LONG TERM...HODANISH AVIATION...SKELLY
Hazardous weather outlook, Sep 21, 12:07 PM MDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1207 PM MDT Sat Sep 21 2019 COZ058>089-093>099-221815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1207 PM MDT Sat Sep 21 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible over the Palmer Divide and eastern plains north of HWY 50 this evening. Gusty winds to 40 mph and cloud to ground lightning will be possible with these storms. Gusty winds and low RH will combine to cause critical fire weather conditions this afternoon across the San Luis Valley this afternoon and near critical fire weather conditions over upper Arkansas River Valley, the mountains, and the southern Interstate 25 Corridor. Sub freezing temperatures as low as 28 degrees will be possible across the San Luis Valley tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday From Monday into Wednesday, afternoon and evening thunderstorms will be possible, mainly across the Continental Divide. More isolated thunderstorms may occur over the remainder of the higher terrain. From Thursday afternoon into early Friday, a weather system will track across southern Colorado. This system will have the potential to bring a few thunderstorms to the region along with some high elevation accumulating snow. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the San Luis Valley this afternoon and evening. SKELLY/SKELLY
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:55 AM MDT | Freeze Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 11 hr |
| Sep 21, 10:34 AM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 9 hr |
Nearby
Freeze Warnings in Colorado, 2019Every freeze warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.